Ok, so last night I had my first dose of Neurontin to control my RLS instead of taking Tramadol. Would it work? I must admit I was highly skeptical that it would, and had my card of Tramadol pills next to the bed just in case. I had also told my Doctor that if I woke up with RLS then I would take Tramadol and then try again the following night with a higher dose of Neurontin.
My Doctor suggested I start with a dose of 300mg, which is the lowest available for Neurontin. As you may recall my rheumatologist said that patients who take 600mg get really knocked out. In the end I really didn’t want to wake with RLS and also actually liked the thought of being knocked out to go to sleep, so I took 600mg at about 8pm. Now according to the study on Horizant, patients took 1,200 mg at 5pm. So I also wondered if I’d feel anything at 8pm.
By 9pm I didn’t feel sleepy and I didn’t have any restless legs. I read my book for about an hour and then decided to try to get to sleep. I wasn’t feeling particularly sleepy at that stage however I must have fallen asleep pretty quickly. I recall waking a couple of times during the night, not fully awake and with my legs feeling not quite right – but not enough that they would keep me awake, so I managed to get back to sleep.
In the morning although I had slept through the night without getting up I felt quite groggy. I’m not sure if that is due to the Neurontin or just because I didn’t sleep solidly.
Without a doubt I was surprised that I made it one night without Tramadol! I still can’t believe it. I can’t recall the last time I slept a night without Tramadol to control RLS – it must be more than 4 years I’m sure.
At work I’m not feeling 100%. I just feel fidgety all over, I seem to be sneezing more than usual, and I’m feeling hot and cold. The first thing that I thought was “is it Tramadol withdrawal?” I’ve blogged before about my fear of being addicted to Tramadol, and so I already had some knowledge about the symptoms. In fact Wikipedia states that abrupt withdrawal of Tramadol can cause:
“uncontrollable nervous tremors, muscle contracture, and ‘thrashing’ in bed (similar to restless leg syndrome) if weaned off the medication too quickly. Anxiety, ‘buzzing’, ‘electrical shock’ and other sensations may also be present”
So perhaps my “fidgety” feeling is just another way of describing “buzzing” or “uncontrollable nervous tremors”? Wikipedia goes on to note that for physical withdrawal:
Symptoms may include those of SSRI discontinuation syndrome, such as anxiety, depression, anguish, severe mood swings, aggressiveness, brain “zaps”, electric-shock-like sensations throughout the body, paresthesias, sweating, palpitations, restless legs syndrome, sneezing, insomnia, vivid dreams or nightmares, micropsia and/or macropsia, tremors, and headache among others”
Well, my sneezing, tremors and sweating all match. Fortunately I haven’t experienced any of the others – although I had some really weird dreams last night! That may have also been the Alpha Brain I take though too. Phew – fingers crossed it won’t get too bad.
Wikipedia noted that Tramadol withdrawal typically kicks in between 12 to 20 hours after the last dose of Tramadol. As I type this my last dose of Tramadol was about 23 hours ago so I’m certainly in the time frame for withdrawal.
One side of me is actually a little pissed off that my body is reacting in this way. How can I be addicted to a medication! Isn’t this something that happens to “drug addicts”? Is someone trying to imply that I am a drug addict?? Ugh. You can maybe see why the feeling of being addicted is unappealing to me. I guess I’m a bit of a control freak.
So if these feelings of fidgeting, hot & cold flushes and sneezing are from Tramadol withdrawal, how long will it last?
Tramadol withdrawal lasts longer than that of other opioids; seven days or more of acute withdrawal symptoms can occur as opposed to typically three or four days for other codeine analogues
Oh. Wow. Seven days. The medical advice states that because the withdrawal is so long then people wanting to stop Tramadol should slowly taper down their dose before stopping altogether. For me I think that the amount of Tramadol I was taking wasn’t that high so it should be ok that I’ve just stopped it all together. Ha, I just sneezed again!
I’ve read some comments from other people who were asking about stopping Tramadol, and they were taking really high doses! If you want to see those comments you can see it here.
Share the post "Goodbye Tramadol?"